Colorado, 2024Debris Flow in Colorado, August 5, 2024
August 5, 2024 · NWS GJT · 1 event in 1 county or zone
Under high pressure and with rich monsoonal moisture in place, showers and thunderstorms formed over the higher terrain of western Colorado on the afternoon of August 5th. Steering flow aloft was weak, leading to slow storm motion with any storm that formed, which combined with locally heavy rain to create a flash flood and debris flow threat in areas of steep terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under high pressure and with rich monsoonal moisture in place, showers and thunderstorms formed over the higher terrain of western Colorado on the afternoon of August 5th. Steering flow aloft was weak, leading to slow storm motion with any storm that formed, which combined with locally heavy rain to create a flash flood and debris flow threat in areas of steep terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 10:55 AM MST, 1 hour 5 minutes earlier. Its key messages:
- More afternoon showers and thunderstorms today primarily south of Interstate 70. Gusty outflow winds, small hail, and brief bouts of heavy rain are the main threats of stronger storms.
- Daily afternoon showers and thunderstorms on the higher terrain continue throughout the week.
- Temperatures continue to run 5 to 10 degrees above normal until closer to the weekend.
Area forecast discussion, Aug 5, 10:55 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1155 AM MDT Mon Aug 5 2024
.KEY MESSAGES...
- More afternoon showers and thunderstorms today primarily south
of Interstate 70. Gusty outflow winds, small hail, and brief
bouts of heavy rain are the main threats of stronger storms.
- Daily afternoon showers and thunderstorms on the higher
terrain continue throughout the week.
- Temperatures continue to run 5 to 10 degrees above normal
until closer to the weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 245 AM MDT Mon Aug 5 2024
A similar setup to yesterday with moisture continuing to wrap into
the region around the high pressure centered just to the southeast
of the forecast area. The main difference in today's setup is a
subtle shift of drier air into parts of northeast Utah and northwest
Colorado. We already see this drier air taking hold in southwest
Wyoming early this morning in the water vapor satellite imagery.
Dewpoints are expected to fall into the upper 30s to lower 40s, a
notable drop as surface observations are currently in the 50s. As a
result, precipitation chances this afternoon will be greatest across
the higher terrain south of Interstate 70. Isolated convection
cannot be ruled out north of I-70 but most of the action will stay
confined to and around the central and southern mountains. CAPE will
be a touch higher today so storms may have a bit more oomph. Gusty
outflow winds up to 40 to 50 mph, small hail, and brief bouts of
heavy rainfall continue to be the primary thunderstorm threats.
No major changes to the synoptic environment tomorrow, so a bit of a
rinse and repeat situation with scattered convection firing in the
afternoon primarily south of Interstate 90. The biggest forecast
question will be how much dew points are able rebound north of I-70.
Despite scattered cloud cover, temperatures remain above normal
today and tomorrow.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 245 AM MDT Mon Aug 5 2024
On Wednesday the jet stream over the northern tier of the US will
send an dry punch into our area. However, model guidance is still
favoring PWAT values 100-120% of normal during this "drier" period,
meaning showers and thunderstorms will still be likely over the
higher terrain of northeast Utah and northwest Colorado, but with
somewhat decreased coverage in comparison to today and tomorrow. The
southern half of the CWA is currently favored to remain under the
moisture plume, and will continue to see scattered to widespread
shower and thunderstorm activity through the period. These storms
will be capable of producing gusty winds, heavy rains, small hail,
and lightning. Another trough dropping into the Pacific Northwest
late Thursday will push the entire high pressure circulation
southeastward and reestablish the monsoonal moisture flow over the
Four Corners region. It appears that the models keep the high
pressure south of us next weekend due to the persist shortwave
activity over the Pacific Northwest and Northern Rockies. There
still is a consistent signal in the ensemble members for deep
tropical moisture to return with that high shifting to our south.
The blended guidance continues to pick up on this, with increased
rain chances and high temperatures dropping near to below normal.
Next weekend is looking to be a fairly active period with the
potential for widespread showers and storms as well as heavy
rainfall. Something to keep an eye on the latest trends.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1142 AM MDT Mon Aug 5 2024
Expect mostly VFR conditions with light, terrain driven winds
through the TAF period. The exceptions will be brief MVRF in
heavy rain and gusty winds associated with showers and
thunderstorms affecting the mountain TAF sites current through
about 03Z this evening. Confidence is high for thunderstorm at
KASE, KGUC and KTEX, and low to moderate at KEGE, KRIL, KGJT,
KMTJ and KDRO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...DB
Hazardous weather outlook, Aug 5, 1:56 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
256 AM MDT Mon Aug 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MDT Mon Aug 5 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of afternoon showers and storms primarily south of
Interstate 70. Storms will be capable of producing gusty outflow
winds, small hail, and brief bouts of heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Chances for daily afternoon showers and thunderstorms on the
higher terrain continue through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 11:40 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1240 PM MDT Mon Aug 5 2024
COZ001-003-006-051915-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-
1240 PM MDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARFIELD COUNTY
THROUGH 115 PM MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Fruita, or 34 miles north of Grand Junction, moving
east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Garfield County.
This includes Colorado 139 between mile markers 22 and 32, and
between mile markers 34 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3946 10882 3964 10882 3968 10847 3948 10850
TIME...MOT...LOC 1839Z 269DEG 7KT 3956 10875
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 5, 11:57 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1257 PM MDT Mon Aug 5 2024
COZ013-051930-
Flat Tops CO-
1257 PM MDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GARFIELD COUNTY
THROUGH 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of New Castle, or 22 miles northwest of Glenwood Springs.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3974 10754 3976 10777 3990 10758 3980 10733
TIME...MOT...LOC 1856Z 200DEG 1KT 3981 10756
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBDebris Flow, Eagle
- When
- August 5, 12:00 PM MST to 1:00 PM MST
- Where
- Eagle County, 7.82 mi NE of Redcliff to 7.3 mi ENE of Redcliff
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.586, -106.251
Heavy rain from a slow moving storm over the Vail Pass area of Interstate 70 resulted in a small mud or rock slide early in the afternoon of August 5th. This slide was spotted via Colorado Department of Transportation webcams, and did result in a brief closure of one lane of Interstate 70 for cleanup.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Damaging Winds in Pennsylvania, August 5, 2024$90,000 · 82 kt wind · 16 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Minnesota, August 5, 2024EF1 · 12 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208148.